A topological group observation on the Banach–Mazur separable quotient problem

Saak S. Gabriyelyan, Sidney A. Morris

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

The Separable Quotient Problem of Banach and Mazur asks if every infinite-dimensional Banach space has an infinite-dimensional separable quotient Banach space. It has remained unsolved for 85 years but has been answered in the affirmative for special cases such as reflexive Banach spaces. An affirmative answer to the Separable Quotient Problem would obviously imply that every infinite-dimensional Banach space has a quotient topological group which is separable, metrizable, and infinite-dimensional in the sense of topology. In this paper it is proved that every infinite-dimensional Banach space has as a quotient group the separable metrizable infinite-dimensional topological group, Tω, where T denotes the compact unit circle group. Indeed it is shown that every locally convex space, which has a subspace which is an infinite-dimensional Fréchet space, has Tω as a quotient group.

Original languageEnglish
Pages (from-to)283-286
Number of pages4
JournalTopology and its Applications
Volume259
DOIs
StatePublished - 1 Jun 2019

Keywords

  • Banach space
  • Circle group
  • Fréchet space
  • Locally convex space
  • Quotient group
  • Quotient space
  • Separable
  • Separable Quotient Problem
  • Topological group

ASJC Scopus subject areas

  • Geometry and Topology

Fingerprint

Dive into the research topics of 'A topological group observation on the Banach–Mazur separable quotient problem'. Together they form a unique fingerprint.

Cite this